Larry William Chang, MD, MPH
- Decision to substitute new ARV depends on ability to attribute toxicity to specific drug and on severity of toxicity symptoms (see WHO grading system below).
- Mild toxicities generally do not require discontinuation of therapy or drug substitution.
- Moderate or severe toxicities may require substitution with drug in same ARV class but with different toxicity profile.
- Severe life-threatening toxicities require discontinuation of all ARV drugs until patient is stabilized and toxicity is resolved. Offending drug should be substituted in any new regimens.
- Change ART due to AE including >1 of following, based on severity:
- Life-threatening and serious toxicities
- AEs that may lead to long-term sequelae
- AEs that affect quality of life and/or adherence
- Consider change when Sx attributed to a particular agent do not end or improve and/or lab toxicity develops.
- Stop ART when toxicity not attributable to 1 agent and Sx severe enough to warrant temporary withdrawal of therapy.
Goals of managing drug adverse effects: maintain good adherence, reduce potential adverse impacts of side effects; identify serious adverse drug reactions and manage appropriately.
Principles in Managing Toxicities:
- -Determine seriousness of toxicity and manage according to severity.
- -Establish whether adverse event due to ART or to other medication or illness (e.g., viral hepatitis, malaria, IRIS).
- -An individual drug may be substituted due to toxicity.
- -Stress adherence despite mild to moderate reactions.
- -If there is need to stop ART because of severe life-threatening toxicity, stop all drugs together until patient stabilized.
- -Adverse events should be recorded and reported regularly to HIV/AIDS program manager and to National Pharmacovigilance Unit at Pharmacy Regulatory Authority.
- -Early complications seen most commonly when therapy started in pts with severe immunodeficiency.
- -Mortality increased in first 6 months on treatment, especially in patients with Stage IV disease and severe immunosuppression.
General Prevention and Management of Adverse Effects:
- -Educate patient about possible adverse effects
- -Consider other medical conditions (e.g. hepatitis) and medications when selecting regimen to decrease risk
- -Follow recommendations for lab and clinical monitoring while on ART
- -Educate about danger signs of life-threatening conditions
- -Make sure patient knows how to reach provider with questions or concerns
WHO toxicities estimates: scale from 1 to 4:
- -Grade 1 (mild): Transient or mild discomfort, no limitation in activity no medical intervention needed. Does not require change in therapy, symptomatic treatment may be given
- -Grade 2 (moderate): Limitation in activity, some assistance may be needed; no or minimal medical intervention/therapy required. Continue ART if possible; if no improvement consider substitution with drug in same ARV class but with different toxicity profile.
- -Grade 3 (severe): Marked limitation in activity, some assistance usually required, medical intervention required, possible hospitalization. Substitute offending drug without stopping therapy
- -Grade 4 (severe life-threatening): Extreme limitation in activity, significant assistance required, significant medical intervention/therapy required, hospitalization or hospice care. Discontinue all ARV drugs, manage medical event until patient stable and toxicity resolved
- The following ART substitutions recommended in setting of toxicities:
ABC: hypersenstivity reaction./ Substitute TDF (if CrCl normal) or AZT
AZT: severe (grade 4) anemia (Hgb <6.5 g/dL; exclude malaria in areas of stable malaria); severe (grade 4) neutropenia (neutrophil cell count <500 /mm3). Substitute TDF or ABC
AZT: severe GI intolerance that prevents ingestion of ARV drugs (e.g. persistent nausea, vomiting). Substitute TDF
AZT: lipoatrophy. Substitute TDF
AZT: lactic acidosis. Substitute TDF
d4T:lactic acidosis, lipoatrophy, metabolic syndrome. Substitute TDF
d4T: peripheral neuropathy. Substitute AZT or TDF
TDF: renal toxicity (renal tubular dysfunction). Substitute ABC
EFV: persistent and severe central nervous system toxicity (e.g. persistent hallucinations or psychosis). Substitute NVP
EFV: potential teratogenicity (1st trimester of pregnancy or women not using adequate conception). Substitute NVP
NVP: hepatitis. Substitute EFV
NVP: hypersensitivity reaction. Substitute EFV with caution.
NVP: severe/life threatening rash (extensive rash with desquamation, angioedema, or a reaction resembling serum sickness or rash with constitutional findings such as fever, oral lesions, blistering, facial oedema or conjunctivitis. Stevens-Johnson syndrome can be life-threatening; for life-threatening rash, substitution with EFV not recommended, although this approach has been reported in small number of patients in Thailand without recurrence of rash). Consult HIV specialist
- Associated with NRTIs, specifically d4T, AZT, ddI.
- Rule out other causes if possible. In moderate-severe LA, typically consider stopping all therapy until resolution; substitution with close follow-up acceptable with mild-moderate hyperlactatemia.
- Strongly associated with ddI (+/- d4T).
- May also occur with PI-induced hypertriglyceridemia.
- D/C of all drugs often necessary w/ moderate-severe cases.
- Associated with many PIs, especially NFV.
- Anti-diarrheals and increased fiber intake may be helpful.
- For severe or refractory cases, rule out other causes and consider switch from PI to NNRTI or to alternate PI.
- NRTIs: Usually due to hepatic steatosis (d4T, AZT).
- NNRTIs: Usually due to hypersensitivity, especially with NVP. Greatest risk in women with CD4 >250, men with CD4 >400 at initiation. Occurs in first weeks of therapy, often accompanied by rash. Can be life-threatening: D/C or switch usually necessary.
- PIs: Can occur with all PIs. More common with HBV or HCV coinfection.
- All: Immune reconstitution reactions with TB, MAC, HBV, HCV coinfection, or emergence of 3TC/FTC resistance with chronic HBV infection.
- Approach: Consider single-drug switch if offending agent clear. D/C of all therapy may be required in symptomatic patients or if ALT > 5-10x upper limit of normal.
- Most commonly associated with NNRTIs, ABC.
ABC: Systemic HSR in 5-8% in the developing world but likely lower in Africans (2%), progressive with each dose. Substitute other NRTI (usually TDF or AZT) once Dx established.
- DO NOT rechallenge with ABC.
- NNRTIs: Mild-moderate rash common (see below), does not require discontinuation.
- Stop or switch for severe rash, systemic symptoms, or rash with hepatotoxicity (most common w/ NVP). Use caution when starting NNRTIs, ABC, and/or TMP/SMX simultaneously.
- Usually caused by d4T, AZT, ddI. Slowly reversible with switches to ABC or TDF.
- Complete reversibility of severe lipoatrophy not established.
- If associated with PIs, consider change to NNRTI.
- Switch from d4T or AZT to TDF or ABC may also be helpful.
EFV has more effect on lipids than NVP
- Also consider statin and/or fibrate as lipid-lowering therapy.
- Most common w/ NNRTIs, ABC.
- NNRTIs: Mild-moderate rash common and does not require discontinuation.
- Stop or switch for severe rash (mucosal involvement or desquamation), systemic symptoms, or rash with hepatotoxicity (most common w/ NVP).
- Do not increase to full-dose NVP until rash resolved. Rule out hepatotoxicity with NVP rash.
ABC: usually accompanies HSR (see above).
- Use caution when starting NNRTIs, ABC, and/or TMP/SMX simultaneously.
- CNS effects: Common with EFV therapy during first days-weeks; improves with time. Take EFV in evening on empty stomach during early therapy. Consider switch to NVP or PI for depression, psychosis, hallucinations, or prolonged or intolerable side effects (>3-4 wks).
- Peripheral neuropathy : Most often associated with d4T or ddI, but can also occur with HIV itself.
- Renal insufficiency: May be TDF-related. Monitor creatinine as recommended if on TDF.
- Nephrolithiasis: Typically associated with IDV.
Anemia: Common with AZT. Rule out other causes.
- Leukopenia: Common with AZT (and cotrimoxazole). Rule out other causes.
- Osteonecrosis/avascular necrosis: Rule out other causes (e.g. steroid use, diabetes mellitus, hyperlipidemia). Role of ART unclear: no switches recommended.
- Osteopenia/osteoporosis: Rule out other causes (including hypogonadism). Role of ART unclear: no switches recommended.